Most people with childhood cancer do not develop lung disease and breathing problems after treatment.
But some treatments for childhood cancer can cause such problems. They can damage the air sacs and blood vessels in the lungs. Therapy can also cause airway swelling and increased mucus production due to irritation or infection.
Treatments that can cause lung disease and breathing problems
Treatments that can damage the lungs include some chemotherapy drugs, radiation therapy, surgery, and complications from hematopoietic cell transplantation (also called bone marrow or stem cell transplant).
Surgical operations on the chest. Central venous catheter (CVC) placement is not included.
At-risk are patients with graft versus host disease.
Medicines such as anthracyclines, which cause heart problems, can also affect lung health. The risk of long-term effects is increased if the patient receives these drugs in conjunction with treatments that increase the risk of lung damage.
Other risk factors
- Younger age at the time of treatment
- History of lung disease
- Tobacco use
- Passive smoking
- Smoking drugs such as marijuana
Lung disease resulting from treatment
- Scarring of the lungs (lung fibrosis)
- Recurrent lung infections (chronic bronchitis, bronchiectasis, or recurrent pneumonia)
- Inflammation of the lung tissue and airways (bronchiolitis obliterans)
- Ruptured air sacs in the lungs, or thickening and blockage of the airways (restrictive / obstructive pulmonary disease)
Signs and symptoms
- Frequent cough, wheezing
- Chest pain
- Frequent bronchitis, pneumonia
Another possible symptom is rapid fatigue or shortness of breath during light exercise